Wednesday, July 05, 2006

Follow Up With the Nephrologist

Today I had my first follow up visit with the nephrologist since being diagnosed with the kidney disease. It did not leave me with a happy peaceful feeling. He told us some things today that he did not mention the last time we saw him. Joe says it is because he knew we would be overwhelmed with the diagnosis and probably wouldn't be able to process much else. I don't care! He should have been up front with us about these things from the beginning! The first little surprise was that I will have to take the Predinsone for close to six months, not three like originally we were told. My reaction to this? NNNNNOOOOooooooooooooo...........!!!!!!! Prednisone is EVIL. Evil, I tell you! I thought it would be fine, if I only had to take it for three months, but I seriously don't think I can handle it for six. It makes me jumpy. Jittery. Irritable. My hands shake so badly at times I find it hard to type or hold a pair of scissors. It makes me starving. All the time. Even an hour after I eat. It is causing me to gain back the weight I lost, slowly but surely, despite exercising five days a week. The doctor was thrilled because even with what I gained back I still lost two pounds from my last visit. The way I have been eating there is no way that will continue into next month. I am in a constant battle with myself over what to eat, how much to eat, to make better choices. I really am trying. But it is hard. Probably one of the hardest things I have ever done. It makes me tired. Emotionally and physically. Here are some other lovely side effects of Prednisone:
  • upset stomach
  • stomach irritation
  • vomiting
  • headache
  • dizziness
  • insomnia
  • restlessness
  • depression
  • anxiety
  • acne
  • increased hair growth
  • easy bruising
  • irregular or absent menstrual periods

Insomnia? Yeah. Like nothing I have ever experienced. I mean, not only am I NOT tired, I am WIRED at 11:00 at night. Knees jiggling, can't sit still, wired. Luckily the meds the psychiatrist gave me do make me drowsy, but only if I take them by 8:30, which I don't always remember to do. They take a good hour to an hour and a half to kick in. At least then I am able to drift off to sleep. Only to be awakened two-three times a night to pee. Yup, because of the Prednisone. Often I don't make it back to sleep, so I'm up from 4:00 a.m. Yippee.
Anyhoo, back to what the doctor said. He told me because of the very large amount of protein in my urine, my kidneys will deteriorate at a very fast rate if we can't get the amount lowered. With the Prednisone. And if the Prednisone isn't effective the first time around, I will take a short break and then try it again. What? I thought this was a one time deal! I will never lose all of the weight I have to lose if I have to perpetually take Prednisone! That is so unfair. Also, I cannot have a hysterectomy for at least a year. A year!? We hope to have a kid in a little over a year! I need to have it before then. Who's going to take care of my one year old while I recover from a six week surgery? (I have to have "the full cut" because I have never given birth. Yet another way the infertility is managing to mess up my life. I swear, it's neverending)
He said some other things too, but my brain is getting fuzzy and my hands are shaking so badly it's hard to type. My mantra for this week will be "One day at a time, one day at a time." I'm sure this will all look better in the morning. Hey, at least tomorrow is Thursday already!

5 comments:

Sarah said...

I'm so sorry you have to take prednisone. I totally know what you mean about the insomnia. I had to take it when I had mono 10 years ago and the insomnia was unbearable. Hang in there! At least you are staying active and upbeat through all of this!

Joannah said...

Michelle, I wish I had some words of wisdom...

I know this is a difficult time, but don't give in and don't give up! Keep making good choices with your health. And I think you've got the right philosophy - one day at a time!

Jenna said...

That really sucks, he really should have been up front with you from the start.

I really hope that things get better for you, I can't imagine how hard it would be to work this hard to loose the weight and then had to take medicine that worked against it. That really just sucks!

Laura said...

I am so sorry about the 6 months of prednisone. It really, truly does suck. Offer still stands if you want to talk.

Your pictures are beautiful!!! What kind of camera do you have? Is it a digital SLR by chance? I am debating buying one before going to China.

Info please!! :-)

Laura D.

Debra Sue said...

Prednisone is the devil, and I am so sorry you have to endure it. Try to stay positive, hopefully after six months you can live your life without ever having to take it again. It also sucks about the surgery, I can so relate.

Just take it one day at a time. Besides, with all that insomnia you can scrapbook like crazy! Not really a funny joke, but I'm trying...

Take Care,
Deb